Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 14, 2011Brown County, Redwood County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2011, 10:55 AM CDT for Brown County, Redwood County, Watonwan County, Minnesota. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2011, 10:55 AM CDT (15:55 UTC)
Expired
Jun 14, 2011, 12:45 PM CDT
In force
110 min
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Redwood County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS83 KMPX 141555
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT TUE JUN 14 2011

MNZ073-074-082-141745-
BROWN-REDWOOD-WATONWAN-
1055 AM CDT TUE JUN 14 2011

...THUNDERSTORMS MOVING INTO BROWN...REDWOOD AND WATONWAN 
COUNTIES THROUGH 1245 PM CDT...

AT 1048 AM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS 
ALONG A LINE EXTENDING FROM 4 MILES WEST OF BALATON TO 3 MILES EAST 
OF REVERE TO ST JAMES. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS...WITH UP TO AN INCH 
OF RAIN IN ONE HOUR WITH SOME OF THE STRONGER STORMS. 

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DARFUR.
  WALNUT GROVE.
  SOUTH BRANCH.
  LAMBERTON.
  GROGAN.
  LA SALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN MAY RESULT IN RUNOFF PROBLEMS AND PONDING OF WATER ON 
AREA ROADWAYS.

&&

LAT...LON 4399 9487 4410 9488 4410 9510 4419 9512
      4419 9560 4451 9560 4453 9557 4442 9477
      4421 9440 4387 9454
TIME...MOT...LOC 1551Z 252DEG 15KT 4424 9593 4421 9530
          4399 9465

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:15 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 14, 6:15 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 AM CDT TUE JUN 14 2011

.DISCUSSION...ISSUED 403 AM CDT

THE FORECAST CHALLENGES CENTER ON THE RAIN AND THUNDER CHANCES
AND COVERAGE AS WELL AS RAINFALL AMOUNTS DURING THE NEXT 48
HOURS. THE POTENTIAL FOR THUNDERSTORMS DOES LOOK TO RE-INCREASE
THIS WEEKEND INTO EARLY NEXT WEEK...AND GRADUALLY THE FOCUS IN THE
FORECAST WILL SHIFT TO THAT AS THERE APPEARS TO BE SEVERE WEATHER
POTENTIAL AT LEAST SOMETIME DURING THAT PERIOD.

SYNOPSIS...IT IS A MESSY FLOW PATTERN ON THE WATER VAPOR LOOP OVER
THE MIDWEST THIS MORNING. THE PRIMARY LONG WAVE TROUGH AND
POTENTIAL VORTICITY ANOMALY IS LOCATED FROM ALBERTA DOWN THROUGH
CO...BUT A PLETHORA OF SHORT WAVE IMPULSES IN ADVANCE ARE
NOTED...INCLUDING ONE LEAVING NORTHERN MN AND ANOTHER NEAR SIOUX
FALLS BY DAYBREAK. THE PRIMARY WARM FRONT IS LOCATED FROM
NORTHEAST KS INTO MO...AND NORTH OF THIS HAS BEEN TRAINING
THUNDERSTORM ACTIVITY EARLY THIS MORNING IN CENTRAL TO EASTERN IA.
WARM AIR ADVECTION ALOFT AND DECREASING STABILITY CONTINUES TO
WORK NORTHWARD ACROSS NORTHERN IA AND INTO FAR SOUTHERN MN AS SEEN
ON RUC ANALYSES. WHILE THE PRIMARY BOUNDARY WILL STAY WELL
SOUTH...THIS ELEVATED WARM AND MOIST ADVECTION WILL CREEP
NORTHWARD TODAY. THE APPROACH OF THE PRIMARY LONG WAVE TONIGHT
INTO WEDNESDAY STILL PROVIDES THE PERIOD FOR HIGHER POPS IN THE
FORECAST AREA. BEHIND THIS WAVE WILL BRIEFLY COME DRIER AIR AND
RIDGING DURING THURSDAY.

TODAY...EARLIER MENTIONED ELEVATED INSTABILITY IS FORECAST TO INCH
NORTHWARD TODAY. THE WEST TO EAST ECHOES SEEN ON THE DMX RADAR
NORTH OF THE MAIN ACTIVITY HAVE BEEN SIGNS THAT THIS IS OCCURRING.
SHORT RANGE EXPLICIT CONVECTIVE MODELS BRING THE RAIN JUST UP TO
THE MN/IA STATE LINE...BEFORE EVOLVING THE ACTIVITY EASTWARD. THE
SHORT WAVE NEAR FSD MAY INSTIGATE SOME MORE ACTIVITY THOUGH...AND
MOST UNSTABLE LIS ARE FORECAST TO BE NEGATIVE UP TO NEAR THE SOUTH
METRO THIS MORNING. SO HAVE CHANCE POPS ACROSS THE SOUTH SLOWLY
INCREASING. LATER TODAY WITH INSTABILITY BUILDING IN THE EASTERN
DAKOTAS AND SIMULATED SATELLITE INDICATE MORE LEAD SHORT WAVE
ENERGY/MID-LEVEL MOISTURE...THE CHANCE FOR THUNDERSTORMS DOES
INCREASE ACROSS WESTERN MN. AS FOR THE REST OF THE FORECAST AREA
/FAR NORTH AND EAST...THE CONTINUED SOUTHEAST DRY FLOW WILL
LIKELY ABATE MOST SHOWER ACTIVITY. IN GENERAL...THE MODELS ARE IN
DECENT AGREEMENT DURING THIS PERIOD. FOR TEMPERATURES...HAVE GONE
SLIGHTLY ABOVE THE CONSENSUS. YESTERDAY THE BIAS WAS TO BE TOO
COOL...AND WITH LIMITED AREAL COVERAGE OF ACTIVITY EXPECTED DURING
MUCH OF TODAY AND A WARMER STARTING POINT THAN YESTERDAY
MORNING...FEEL THAT ABOVE GUIDANCE IS THE ROUTE TO TAKE.

TONIGHT...A FAIRLY IMPRESSIVE UPPER LOW SWINGS SOUTHEAST WITH 70M
500MB HEIGHT FALLS PROJECTED TONIGHT BY THE NAM AND GFS. THERE HAS
BEEN A FAIRLY LARGE DISAGREEMENT IN THE GUIDANCE FOR TONIGHT ON
HOW WIDESPREAD ACTIVITY WILL BE...AND ESPECIALLY IN RAINFALL
AMOUNTS. IT SEEMS DRIVEN BY A SECONDARY UPPER LOW /SHORT WAVE/
THAT EVOLVES OVER SOUTHERN MN TONIGHT INTO WI ON WEDNESDAY. THE
14.06 NAM HAS INCREASED QPF TONIGHT SIMILAR TO THE 14.00
GFS...WITH AN INCH TO TWO INCHES RIGHT IN THE HEART OF THE
FORECAST AREA /AT THE NORTHERN PERIPHERY OF THAT SHORT WAVE/. THIS
IS A BIT CONCERNING...BUT FEEL THEY ARE BOTH OVERDONE. THE 00Z
GEM FOR INSTANCE HAS BASICALLY NO PRECIP IN EASTERN MN THROUGH 12Z
WED. THE EC IS A NICE COMPROMISE AND PREFER ITS QPF VS FORCING
FIELDS. AS THE UPPER THICKNESS DIFFLUENCE EXPANDS TONIGHT...WITH
THAT ELEVATED INSTABILITY TO WORK...SHOWER AND THUNDERSTORM
ACTIVITY SHOULD ALSO INCREASE. THE APPROACH OF THE LOW-LEVEL COOL
FRONT MOVING EAST FROM THE DAKOTAS WILL ALSO HELP...WITH SOME
LOWER-ROOTED INSTABILITY. THIS MAY BE A BETTER FOCUS FOR A FEW
STRONG THUNDERSTORMS IN WESTERN MN. FOR RAINFALL AMOUNTS HAVE MORE
NEAR THREE TENTHS TO SIX TENTHS OF AN INCH THROUGH WEDNESDAY
MORNING OVER A FAIRLY LARGE PART OF THE MN FORECAST AREA.

WEDNESDAY...AS THE PV CENTER WORKS OVERHEAD ON WEDNESDAY WITH AN
ELEVATED COLD POOL AND STEEPENED LAPSE RATES...SHOWER ACTIVITY
SHOULD CONTINUE. THE MODELS ARE ACTUALLY IN BETTER AGREEMENT
DURING THIS PERIOD. HAVE THE HIGHEST POPS WHERE THE CORRIDOR OF
PVA AND COOLER MID-LEVEL TEMPS ARE...BASICALLY ACROSS CENTRAL AND
EASTERN MN AND WESTERN WI. TEMPERATURES ON WEDNESDAY MAY STAY
BELOW 70 IN SOME COMMUNITIES GIVEN THE CLOUDS AND FORECASTED SHOWER
COVERAGE. THE WESTERN AND SOUTHERN FORECAST AREA MAY STILL GET TO
THE MID TO UPPER 70S.

FRIDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH/LOW IS EXPECTED TO
DEVELOP ACROSS BRITISH COLUMBIA AND EVOLVE EAST DURING THE
PERIOD...LEADING TO TEMPORARILY BUILDING HEIGHTS UPSTREAM ACROSS
OUR AREA BEFORE STRONGER DYNAMICS AND LOW-LEVEL MOISTURE RETURN IS
FORECAST TO IMPROVE /LIKELY SUNDAY-MONDAY/. WILL NEED TO WATCH
THIS PERIOD AS GUIDANCE OVER THE PAST SEVERAL DAYS HAS BEEN
HINTING AT AN ACTIVE PATTERN WITH SOME TYPE OF LOW-LEVEL
CYCLOGENESIS ACROSS THE UPPER MIDWEST. TIMING THOUGH ON THE
MODELS HAS A LARGE DEGREE OF SPREAD. THE ONLY TREND HAS BEEN TO
SLOW THE EASTWARD PROGRESSION OF THE POPS FROM FRIDAY THROUGH
SATURDAY UNDER THOSE BUILDING HEIGHTS...AND STILL WHAT COULD BE A
DRY FLOW ACROSS WI AND EASTERN MN.

&&

.AVIATION.../12Z TAF ISSUANCE/

RATHER MESSY PATTERN TO GET A GOOD HANDLE ON TIMING OF PCPN AND HENCE
CIGS/VSBYS. RADAR MOSAIC AND WV IMAGERY SHOWS A TIGHT VORT JUST SW
OF FSD WHICH IS SLOWLY MVG E.  06Z NAM SEEMS TO HV A REASONABLE
HANDLE ON THIS FEATURE.  IT SHUD HELP TO LIFT SOME OF THE CONVECTION
IN IA A BIT NORTH THIS MRNG...BUT PROBABLY ONLY AFFECTING RWF. SELY
FLOW HAS BEEN BRNGG SOME OF THE 3-5K CIGS NORTHWARD INTO S MN
OVRNITE FROM THE CONVECTION IN IA. THESE CLDS WILL PROBLY CONT TO
SHOW SOME FURTHER EXPANSION DRNG THE MRNG.  BEST CHC FOR WDSPRD PCPN
AND AVIATION IMPACTS WL BE THIS COMING NITE INTO WED AS UPR TROF
LIFTS NE ACRS AREA. UNTIL THEN SHWRS AND TSTMS SHUD BE VERY WIDELY
SCT.

KMSP...BFR NOON XPCT CIGS TO DVLP/ADVECT INTO AREA IN 4-5K RANGE.
HELD OFF ON MENTION OF PCPN AT MSP TIL THIS EVE WHEN BETTER SUPPORT
ARRIVES AHD OF FAIRLY VIGOROUS UPPER TROF. AFT 06Z WENT WITH
UNQUALIFIED MENTION OF SHWRS AND CB. THESE CONDS SHUD THEN PREVAIL
THRU RMDR TAF PRD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MTF/BAP
Hazardous weather outlook, Jun 14, 4:19 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 AM CDT TUE JUN 14 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
419 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY WEST CENTRAL TO
SOUTHERN MINNESOTA TODAY...WHILE A CHANCE OF THUNDERSTORMS AREA
WIDE TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...PRIMARILY
ACROSS WEST CENTRAL TO SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON
AND EVENING. ANY STORMS THAT DO REACH SEVERE LIMITS WOULD BE
CAPABLE OF LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA ON
WEDNESDAY...THEN AGAIN FRIDAY THROUGH MONDAY. AT THIS
TIME...SUNDAY AND MONDAY LOOK TO SUPPORT A BETTER CHANCE FOR
POSSIBLE SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 14, 10:55 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT TUE JUN 14 2011

MNZ073-074-082-141745-
BROWN-REDWOOD-WATONWAN-
1055 AM CDT TUE JUN 14 2011

...THUNDERSTORMS MOVING INTO BROWN...REDWOOD AND WATONWAN
COUNTIES THROUGH 1245 PM CDT...

AT 1048 AM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES WEST OF BALATON TO 3 MILES EAST
OF REVERE TO ST JAMES. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS...WITH UP TO AN INCH
OF RAIN IN ONE HOUR WITH SOME OF THE STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DARFUR.
  WALNUT GROVE.
  SOUTH BRANCH.
  LAMBERTON.
  GROGAN.
  LA SALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN MAY RESULT IN RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

&&

LAT...LON 4399 9487 4410 9488 4410 9510 4419 9512
      4419 9560 4451 9560 4453 9557 4442 9477
      4421 9440 4387 9454
TIME...MOT...LOC 1551Z 252DEG 15KT 4424 9593 4421 9530
          4399 9465

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:42 PM CDTAreal Flood AdvisoryMPXBrown, Redwood3 hr
Jun 14, 3:47 PM CDTAreal Flood AdvisoryMPXMartin, Watonwan3 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.